Rifabutin-Cobicistat Drug Interaction Resulting in Severe Bilateral Panuveitis

Christopher B. Toomey, Jeffrey Lee, Doran B. Spencer

Research output: Contribution to journalArticlepeer-review

Abstract

We report a novel case of severe bilateral panuveitis with hypopyon secondary to rifabutin and cobicistat drug interaction in the setting of human immunodeficiency virus (HIV) infection and latent tuberculosis (TB). A 63-year-old woman presented with bilateral conjunctival injection and decreasing vision of 5 days' duration. She had a history of well-controlled HIV infection, latent TB, and non-alcoholic steatohepatitis for which she was inadvertently being treated, due to a pharmacy error, concurrently with the anti-TB medicine rifabutin and the highly active antiretroviral therapy combination Genvoya® (elvitegravir 150 mg - cobicistat 150 mg - emtricitabine 200 mg - tenofovir alafenamide 10 mg). Ocular examination was significant for bilateral panuveitis with hypopyon. Blood, cerebrospinal fluid, and vitreous analysis were negative for infectious or rheumatologic abnormalities. Rifabutin was discontinued and the patient was treated with intravenous followed by oral steroids as an outpatient with eventual resolution of symptoms. This unique case of rifabutin-cobicistat drug interaction highlights the association between rifabutin drug levels and ocular inflammation and expands the potential presentation of rifabutin-associated uveitis to include bilateral panuveitis with hypopyon.

Original languageEnglish (US)
Pages (from-to)156-160
Number of pages5
JournalCase Reports in Ophthalmology
Volume11
Issue number1
DOIs
StatePublished - 2020
Externally publishedYes

Keywords

  • Drug toxicity
  • Human immunodeficiency virus
  • Retina
  • Rifabutin
  • Uveitis

ASJC Scopus subject areas

  • Ophthalmology

Fingerprint

Dive into the research topics of 'Rifabutin-Cobicistat Drug Interaction Resulting in Severe Bilateral Panuveitis'. Together they form a unique fingerprint.

Cite this